Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Topeka, KS

June 20, 2017Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2017, 10:08 PM CDT for Republic County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 10:08 PM CDT (03:08 UTC)
Expired
Jun 20, 2017, 10:35 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS53 KTOP 210308
SVRTOP
KSC157-210400-
/O.NEW.KTOP.SV.W.0140.170621T0308Z-170621T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1008 PM CDT TUE JUN 20 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Republic County in north central Kansas...

* Until 1100 PM CDT

* At 1007 PM CDT, a severe thunderstorm was located near Superior,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Belleville, Republic and Munden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9746 3976 9754 3984 9793 4000 9793
TIME...MOT...LOC 0307Z 281DEG 28KT 3999 9804 

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
1 follow-up statement
966 
WWUS53 KTOP 210335
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1035 PM CDT TUE JUN 20 2017

KSC157-210345-
/O.CAN.KTOP.SV.W.0140.000000T0000Z-170621T0400Z/
Republic-
1035 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REPUBLIC COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4000 9746 3976 9754 3984 9793 4000 9793
TIME...MOT...LOC 0334Z 281DEG 28KT 3995 9776 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:20 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 20, 6:20 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
620 PM CDT Tue Jun 20 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM CDT Tue Jun 20 2017

Currently, the upper levels of the atmosphere are characterized by
an expansive anticyclone spinning over the Desert Southwest with a
broad ridge in place nosing up into southwestern Canada.  Main belt
of the Westerlies resides just north of the area into the Northern
Central Plains and into the upper Mid-West.  A notable shortwave
impulse is advecting into eastern Wisconsin region.  This feature is
providing energy for a weak surface cold front that is currently
moving through NE and should eventually make its way into
northeastern KS vicinity by this evening.  Afternoon cu field is
developing over western portions of KS.  Further development of this
cu should take place as intense surface heating and deeper moisture
is boosting MLCAPE values into the 4000 J/kg range per SPC Meso
Analysis.

Anticipating the most active weather period in the next 24 to 30 hrs
comes in the near term late this afternoon into the mid evening.  As
storms develop in western and north central KS, it will be possible
that some cells could move into areas generally along the Hwy 81
corridor and perhaps as far east as Manhattan area.  As the weak
boundary sags down through NE, there could also be areas of showers
and storms with a lightning strike or two along the NE/KS border
into very northern counties primarily along the Hwy 36 corridor. As
a weak embedded wave currently over central NE vicinity approaches
the forecast area, it will act to reinforce the low level
convergence in the area.  Along with increasing isentropic ascent on
the 305-310K surface over western and northern portions of the area,
expect that this is the most favored area for showers and storms
through sunset.  If storms do make their way into western portions
of the area, there could be some strong outflow winds with these.
Therefore, a severe thunderstorm watch has been posted for Cloud,
Ottawa, Dickinson and Clay counties until 02Z.

Highs today are hot once again topping out in the low to mid 90s.
Southerly winds increase tomorrow as the lee trough strengthens and
WAA will help push temps a bit higher into the mid to upper 90s.
Heat indicies will probably top out in the upper 90s to around 100
degrees. Have held on any advisory at this point.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue Jun 20 2017

There still exists the possibility for a few severe storms Wednesday
evening across north central Kansas. Latest guidance is somewhat
waning on the forcing factor from the frontal boundary to our west
in central NE. The GFS remains as the most robust solution while the
NAM remains pretty well capped in north central KS. The ECMWF and
Canadian runs seem more plausible with a few scattered storms being
possible across far north central Kansas by 00Z Thursday. While the
low levels remain fairly well capped, decent mid level lapse rates
and adequate 0-6 km bulk shear should be enough to support rotating
updrafts. Main hazards would be damaging wind gusts and large hail.

Convection is expected to weaken eastward overnight into Thursday
with another round of potential severe weather Thursday evening as
the boundary edges closer to the northern periphery of the CWA.
Optimal mid level lift with an incoming shortwave trough over the
northern plains will reinforce convergence along the front,
resulting in more widespread showers and thunderstorms through the
evening. Combined with decent model consensus, have higher chance
pops for the CWA during this period. A few severe storms are
possible, especially north of Interstate 70 where effective shear is
stronger around 30 kts. The thunderstorms continue overnight into
Friday afternoon with the front tracking through the region. A
reinforcing shot of cooler air accompanied with a shortwave trough
may bring additional thunderstorms in the Saturday to Saturday night
time frame, although both the GFS and ECMWF remain varied on these
solutions. What is looking more probable is the cooler airmass
behind the boundary, beginning Saturday with highs in the 80s to low
70s on Sunday. Overnight lows Sunday morning may fall to the low
50s. Predominant northwest flow pattern aloft heading into the
beginning of next week may keep portions of western and central
Kansas active with thunderstorm activity. These may clip our far
western counties, otherwise dry and seasonable weather returns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM CDT Tue Jun 20 2017

VFR conditions are expected throughout the period.  There still
remains a small chance for some storms to form near MHK this
evening, but chances are low enough that the mention has been taken
out of this TAF issuance.  The low-level jet increases over central
Kansas this evening and have included the mention of LLWS at MHK
where chances look the best for now, although TOP/FOE may need to be
included later.  Winds pick up tomorrow afternoon with gusts up to
25 knots expected after 17Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Prieto
AVIATION...Heller
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
256 PM CDT Tue Jun 20 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-212000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
256 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few severe thunderstorms are possible late this afternoon into
early evening across portions of north central Kansas. Main
hazards would be large hail and damaging wind gusts. A Severe
Thunderstorm Watch is in effect through 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a risk for severe thunderstorms Wednesday and Thursday,
mainly across north central and far northeast Kansas. The
expectations is for storms to develop across western Kansas or
Nebraska and possibly move into parts of north central and
northeast Kansas during the evening. The main concerns from these
storms would be for damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 8:33 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
833 PM CDT TUE JUN 20 2017

KSZ021-035-210215-
Clay-Dickinson-
833 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DICKINSON AND
SOUTHWESTERN CLAY COUNTIES UNTIL 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Longford and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central and north central Kansas.

LAT...LON 3926 9737 3930 9731 3918 9701 3900 9721
      3913 9737
TIME...MOT...LOC 0132Z 311DEG 13KT 3922 9731

Baerg
Special weather statement, Jun 20, 9:09 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
909 PM CDT TUE JUN 20 2017

KSZ009-020-021-210300-
Clay-Cloud-Washington-
909 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
NORTHWESTERN CLAY AND NORTHEASTERN CLOUD COUNTIES UNTIL 1000 PM
CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clyde, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clyde, Clifton, Morganville, Palmer and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 9702 3938 9730 3961 9748 3966 9743
      3966 9737 3971 9737 3975 9732
TIME...MOT...LOC 0208Z 311DEG 14KT 3963 9735

Baerg
Special weather statement, Jun 20, 9:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
957 PM CDT TUE JUN 20 2017

KSZ022-023-210330-
Pottawatomie-Riley-
957 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 1030 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Green, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Olsburg, Randolph and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3956 9651 3930 9663 3943 9696 3957 9696
      3957 9658
TIME...MOT...LOC 0256Z 288DEG 27KT 3952 9691

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:33 PM CDTSpecial Weather StatementTOPClay42 min
Jun 20, 9:09 PM CDTSpecial Weather StatementTOPClay51 min
Jun 20, 9:57 PM CDTSpecial Weather StatementTOPRiley33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.